ABSTRACT: The prolonged use of linezolid, a new antibiotic against drug-resistant gram-positive pathogens, might cause painful neuropathy. This finding raises the possibility that small-diameter sensory nerves in the skin, which are responsible for transmitting nociceptive information, might be affected. We report a 53-year-old female who developed pure small-fibre painful neuropathy (visual analogue scale, VAS = 82 on 0-100 scale) with marked skin denervation in the leg (epidermal nerve density, END = 2.32 fibres/mm, norm <5.88 fibres/mm) and significant elevation of the warm threshold in the foot (40.0 degrees C, norm <39.4 degrees C) after the use of linezolid for 6 months. Eight months after the discontinuation of linezolid, the skin became fully reinnervated (END = 9.04 fibres/mm), with disappearance of neuropathic pain (VAS = 0) and normalisation of the warm threshold (36.3 degrees C). Nerve conduction studies for large-diameter motor and sensory nerves were normal. This report documents a pure small-fibre sensory neuropathy after prolonged use of linezolid, and the relationship between skin innervation and corresponding neuropathic pain.
Journal of neurology, neurosurgery, and psychiatry 02/2008; 79(1):97-9. · 4.87 Impact Factor